|STI - Again
Oct 16, 2000
Dr Cohen: Thanks for your answer to my question on STI's. As is usually the case, though, one answer generates a few more questions. You say that stopping both Sustiva & Combivir at the same time could lead to Sustiva resistance. I thought that after a certain time off all meds all HIV reverts to Wild type virus where there is no resistance. How does this work? Would it make sense to stop the Sustiva a week before the Combivir without adding a PI as you suggest, or would this also lead to resistance? As I don't live in the USA, what is the generic name for Viracept? Finally: I'm currently taking 600 mg Sustiva daily. (3 pills) According to the info sheet in the package, the recommended dose is from 400 - 600 mg daily. Would it make sense, then to taper the Sustiva to 400 mg daily for a week or so and then cut out both Sustiva and Combivir at the same time? Thanks for your help!
| Response from Dr. Cohen
Difficult questions to answer since we are still learning. But here goes --
First the easy one -- Viracept is Nelfinavir. (PS where are you writing from? That is always of interest just to monitor the power of this site and the 'net.)
After a certain time off meds after resistance occurs, many who get a genotype done will only have wild type measured. Does that mean that over time all of the previously resistant HIV has changed back to wild type? While this might (rarely) happen, unfortunately there is another explanation as well. If you stop meds, the wild type HIV that has been hiding inside cells just starts to grow again. (Remember that these meds don't kill HIV -- they stop it from growing. So the wild type is stopped by the meds -- and only resistant virus will grow despite meds.) And when HIV creates resistance to our meds, that resistance might come at some "cost" to the virus -- meaning it is less able to grow. So when you stop meds, the resistant virus which may not grow as well is overwhelmed by the wild type when it now grows back -- and our tests will mainly measure the wild type at that point. Some mutations don't decrease the growth -- and those are the ones that we can measure in those who are off meds for months to years. But the resistant HIV is still there -- we conservatively think it might always be there, although studies are exploring this in more depth. So stopping meds might change what we measure -- but may not change what is there beneath the surface. Which is why we think that resistance to a medication is a permanent problem. Again, there are studies to see if we might get rid of these resistant strains off of the meds -- and there are hints that some may get enough reversion so that the resistant HIV may no longer get in our way. But for now we don't count on that.
As for how to stop both Sustiva and Combivir -- there are options. One is to stop Sustiva first, and continue the Combivir for a day or two. This is what is done in some studies of STI. Another is to just stop them all together -- since in general if HIV is very well suppressed, it may not start regrowing for days to a few weeks, at which time all of the meds will be out of our system. And studies suggest that when all the meds are stopped, they will often continue to work when you restart. But, for those who are still concerned, the third option is to stop the Sustiva and substitute a shorter acting antiviral -- like a PI -- adding it to the Combivir, and continue suppressing HIV while the Sustiva levels fade. After perhaps a week or so later you could then stop the meds -- since the PIs and the nucleosides fade away at about the same rates, and the Sustiva will be gone.
But as for dose changing -- that one I wouldn't do as it only seems to confuse the purpose of getting the drug either fully present or gone entirely. I am actually surprised to hear that either dose is considered acceptable, and not just the full 600 mg dose. Where are you that this med has this variation?
Hope that helps.
Cal Cohen, M.D., M.S.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.